A RED OR BLOODSHOT EYE – SUBCONJUNCTIVAL HAEMORRHAGE
There are many causes of red eyes, but sometimes one eye can suddenly appear very red, as if there is blood on the white of the eye.
There are some potentially serious causes of this, but the most common (and benign) cause is a subconjunctival haemorrhage.
What is a subconjunctival haemorrhage?
The conjunctiva is a thin clear skin on the surface of the eye, which covers the white of the eye and lines the eyelids. There are tiny blood vessels under the conjunctiva and if one of these bursts, it causes a bleed beneath the conjunctiva = sub-conjunctival haemorrhage.
What are the symptoms and signs?
There are usually no symptoms – either you notice the patch of red on the eye when you look in the mirror or someone else notices it when they look at you. There is no pain, no itch, your vision is normal and you feel well. There may be slight swelling or a slight bruised feeling. The rest of the eye is white, unless the haemorrhage is very large.
What causes a subconjunctival haemorrhage?
Usually there is no known cause – the bleed just happens ‘out of the blue’. These blood vessels are thin and fragile and can bleed easily, especially in elderly people. It can be caused by minor trauma to the eye. It can also result from increased pressure like coughing or sneezing or vomiting. People on blood-thinning drugs are also more likely to bleed. It may rarely be related to hypertension, but usually the blood pressure is normal.
What are the risks?
A subconjunctival haemorrhage is not a serious problem, unless it occurs in the context of an injury, especially a head injury, where it may be due to other causes and need urgent medical assessment and treatment.
What will happen?
The blood will gradually resorb over the next couple of weeks, changing colour like any other bruise before disappearing. There are no complications.
What is the treatment of a subconjunctival haemorrhage?
There is no special treatment and it is best left to nature to heal. Nothing will make the blood go faster, but taking aspirin or other blood thinners may make it bleed again, as can strenuous exertion like weightlifting.
Please Contact the Clinic if you would like to know more.